A Case of Propofol-Induced Oropharyngeal Angioedema and Bronchospasm

Allergy Asthma Immunol Res. 2012 Jan;4(1):46-8. doi: 10.4168/aair.2012.4.1.46. Epub 2011 Nov 18.

Abstract

Propofol (2,6-diisopropylphenol) is an ultrashort-acting sedative agent with sedative and amnestic effects that is used not only for anesthesia but also for sedation during minor outpatient procedures and endoscopic examinations. Rare cases of anaphylaxis following propofol administration have been reported in the medical literature. Documentation of anaphylaxis is often lacking because the cause and effect relationship is often hard to prove. Only a minority of patients get referred for allergy testing to confirm the offending drug. Here we report a 74-year-old woman who had an anaphylactic reaction with severe oropharyngeal edema and bronchospasm for a few minutes after receiving propofol during endoscopic examination. An allergy skin test was positive for both propofol and soybean. Soybean in the intralipid is one component of propofol, and we concluded that this anaphylaxis was caused by soybean.

Keywords: Bronchial spasm; anaphylaxis; angioedema; propofol.